• Previous Article
    Fractional optimal control problems on a star graph: Optimality system and numerical solution
  • MCRF Home
  • This Issue
  • Next Article
    Error-based control systems on Riemannian state manifolds: Properties of the principal pushforward map associated to parallel transport
March  2021, 11(1): 169-188. doi: 10.3934/mcrf.2020032

On the relation between turnpike properties and dissipativity for continuous time linear quadratic optimal control problems

1. 

Mathematical Institute, University of Bayreuth, Germany

2. 

Institute of Applied Mathematics, Fundação Getúlio Vargas, Rio de Janeiro, Brasil

* Corresponding author: Roberto Guglielmi

Received  November 2019 Revised  March 2020 Published  June 2020

Fund Project: The first author acknowledges support from the Deutsche Forschungsgemeinschaft via Grant GR 1569/16-1. The second author was partially supported by the project INdAM-GNAMPA 2019 on "Controllabilità di PDE in modelli fisici e in scienze della vita", and he wish to thanks also the Mathematical Institute of the University of Bayreuth for supporting his visit to the department

The paper is devoted to analyze the connection between turnpike phenomena and strict dissipativity properties for continuous-time finite dimensional linear quadratic optimal control problems. We characterize strict dissipativity properties of the dynamics in terms of the system matrices related to the linear quadratic problem. These characterizations then lead to new necessary conditions for the turnpike properties under consideration, and thus eventually to necessary and sufficient conditions in terms of spectral criteria and matrix inequalities. One of the key novelty of these results is the possibility to encompass the presence of state and input constraints.

Citation: Lars Grüne, Roberto Guglielmi. On the relation between turnpike properties and dissipativity for continuous time linear quadratic optimal control problems. Mathematical Control & Related Fields, 2021, 11 (1) : 169-188. doi: 10.3934/mcrf.2020032
References:
[1]

B. D. O. Anderson and P. V. Kokotović, Optimal control problems over large time intervals, Automatica, 23 (1987), 355–363. doi: 10.1016/0005-1098(87)90008-2.  Google Scholar

[2]

S. Boyd and L. Vandenberghe, Convex Optimization, Cambridge University Press, 2004. doi: 10.1017/CBO9780511804441.  Google Scholar

[3]

D.A. Carlson, A. B. Haurie and A. Leizarowitz, Infinite Horizon Optimal Control - Deterministic and Stochastic Systems, 2$^nd$ edition, Springer-Verlag, Berlin, 1991. doi: 10.1007/978-3-642-76755-5.  Google Scholar

[4]

T. Damm, Rational Matrix Equations in Stochastic Control, Lecture Notes in Control and Information Sciences, 297, Springer-Verlag, Berlin, 2004.  Google Scholar

[5]

T. Damm, L. Grüne, M. Stieler and K. Worthmann, An exponential turnpike theorem for dissipative discrete time optimal control problems, SIAM J. Control Optim., 52 (2014), 1935–1957. doi: 10.1137/120888934.  Google Scholar

[6]

R. Dorfman, P. A. Samuelson and R. M. Solow, Linear Programming and Economic Analysis, Reprint of the 1958 original, Dover Publications, New York, 1987.  Google Scholar

[7]

T. Faulwasser, M. Korda, C. N. Jones and D. Bonvin, On turnpike and dissipativity properties of continuous-time optimal control problems, Automatica, 81 (2017), 297–304. doi: 10.1016/j.automatica.2017.03.012.  Google Scholar

[8]

L. Grüne, Economic receding horizon control without terminal constraints, Automatica, 49 (2013), 725–734. doi: 10.1016/j.automatica.2012.12.003.  Google Scholar

[9]

L. Grüne, Approximation properties of receding horizon optimal control, Jahresber. DMV, 118 (2016), 3–37. doi: 10.1365/s13291-016-0134-5.  Google Scholar

[10]

L. Grüne and R. Guglielmi, Turnpike properties and strict dissipativity for discrete time linear quadratic optimal control problems, SIAM J. Control and Optim., 56 (2018), 1282–1302. doi: 10.1137/17M112350X.  Google Scholar

[11]

L. Grüne and M. A. Müller, On the relation between strict dissipativity and the turnpike property, Syst. Contr. Lett., 90, (2016), 45–53. doi: 10.1016/j.sysconle.2016.01.003.  Google Scholar

[12]

L. Grüne and J. Pannek, Nonlinear Model Predictive Control. Theory and Algorithms, 2nd edition, Springer-Verlag, London, 2017. doi: 10.1007/978-3-319-46024-6.  Google Scholar

[13]

M. Gugat, E. Trélat and E. Zuazua, Optimal Neumann control for the 1D wave equation: finite horizon, infinite horizon, boundary tracking terms and the turnpike property, Syst. Control Lett., 90 (2016), 61–70. doi: 10.1016/j.sysconle.2016.02.001.  Google Scholar

[14]

D. Hinrichsen and A. J. Pritchard, Mathematical Systems Theory I, Texts in Applied Mathematics, 48, Springer, Heidelberg, 2010.  Google Scholar

[15]

R. A. Horn and C. R. Johnson, Topics in Matrix Analysis, Cambridge University Press, 1994.  Google Scholar

[16]

A. Ibañez, Optimal control of the Lotka-Volterra system: turnpike property and numerical simulations, J. Biol. Dyn., 11 (2017), 25–41. doi: 10.1080/17513758.2016.1226435.  Google Scholar

[17]

L. W. McKenzie, Optimal economic growth, turnpike theorems and comparative dynamics, in Handbook of Mathematical Economics, Vol. Ⅲ, Amsterdam, North-Holland, 1 (1986), 1281–1355.  Google Scholar

[18]

P. Moylan, Dissipative Systems and Stability, 2014. Google Scholar

[19]

A. Porretta and E. Zuazua, Long time versus steady state optimal control, SIAM J. Control Optim., 51 (2013), 4242–4273. doi: 10.1137/130907239.  Google Scholar

[20]

J. B. Rawlings and R. Amrit, Optimizing process economic performance using model predictive control, in Nonlinear Model Predictive Control, (eds L. Magni and D. M. Raimondo and F. Allgöwer), Lecture Notes in Control and Information Science, 384, Springer-Verlag, (2009), 119–138. doi: 10.1007/978-3-642-01094-1_10.  Google Scholar

[21]

N. Sakamoto, D. Pighin and E. Zuazua, The turnpike property in nonlinear optimal control - A geometric approach, 2019 IEEE 58th Conference on Decision and Control (CDC), Nice, France, (2019), 2422–2427. doi: 10.1109/CDC40024.2019.9028863.  Google Scholar

[22]

E. D. Sontag, Mathematical Control Theory, 2nd edition, Springer Verlag, New York, 1998. doi: 10.1007/978-1-4612-0577-7.  Google Scholar

[23]

E. Trélat and E. Zuazua, The turnpike property in finite-dimensional nonlinear optimal control, J. Differ. Equ., 258 (2015), 81–114. doi: 10.1016/j.jde.2014.09.005.  Google Scholar

[24]

E. Trélat and C. Zhang, Integral and measure-turnpike property for infinite dimensional optimal control problems, Math. Control Signals Systems, 30 (2018), Art. 3, 34 pp. doi: 10.1007/s00498-018-0209-1.  Google Scholar

[25]

J. von Neumann, A model of general economic equilibrium, The Review of Economic Studies, 13 (1945), 1–9. doi: 10.2307/2296111.  Google Scholar

[26]

J. C. Willems, Dissipative dynamical systems. Ⅰ. General theory, Arch. Rational Mech. Anal., 45 (1972), 321–351. doi: 10.1007/BF00276493.  Google Scholar

[27]

J. C. Willems, Dissipative dynamical systems. Ⅱ. Linear systems with quadratic supply rates, Arch. Rational Mech. Anal., 45 (1972), 352–393. doi: 10.1007/BF00276494.  Google Scholar

[28]

J. C. Willems, Least squares stationary optimal control and the algebraic Riccati equation, IEEE Trans. Autom. Control, 16 (1971), 621–634. doi: 10.1109/tac.1971.1099831.  Google Scholar

[29]

A. J. Zaslavski, Turnpike Properties in the Calculus of Variations and Optimal Control, Springer, New York, 2006.  Google Scholar

[30]

A. J. Zaslavski, Turnpike Phenomenon and Infinite Horizon Optimal Control, Springer International, 2014. doi: 10.1007/978-3-319-08828-0.  Google Scholar

show all references

References:
[1]

B. D. O. Anderson and P. V. Kokotović, Optimal control problems over large time intervals, Automatica, 23 (1987), 355–363. doi: 10.1016/0005-1098(87)90008-2.  Google Scholar

[2]

S. Boyd and L. Vandenberghe, Convex Optimization, Cambridge University Press, 2004. doi: 10.1017/CBO9780511804441.  Google Scholar

[3]

D.A. Carlson, A. B. Haurie and A. Leizarowitz, Infinite Horizon Optimal Control - Deterministic and Stochastic Systems, 2$^nd$ edition, Springer-Verlag, Berlin, 1991. doi: 10.1007/978-3-642-76755-5.  Google Scholar

[4]

T. Damm, Rational Matrix Equations in Stochastic Control, Lecture Notes in Control and Information Sciences, 297, Springer-Verlag, Berlin, 2004.  Google Scholar

[5]

T. Damm, L. Grüne, M. Stieler and K. Worthmann, An exponential turnpike theorem for dissipative discrete time optimal control problems, SIAM J. Control Optim., 52 (2014), 1935–1957. doi: 10.1137/120888934.  Google Scholar

[6]

R. Dorfman, P. A. Samuelson and R. M. Solow, Linear Programming and Economic Analysis, Reprint of the 1958 original, Dover Publications, New York, 1987.  Google Scholar

[7]

T. Faulwasser, M. Korda, C. N. Jones and D. Bonvin, On turnpike and dissipativity properties of continuous-time optimal control problems, Automatica, 81 (2017), 297–304. doi: 10.1016/j.automatica.2017.03.012.  Google Scholar

[8]

L. Grüne, Economic receding horizon control without terminal constraints, Automatica, 49 (2013), 725–734. doi: 10.1016/j.automatica.2012.12.003.  Google Scholar

[9]

L. Grüne, Approximation properties of receding horizon optimal control, Jahresber. DMV, 118 (2016), 3–37. doi: 10.1365/s13291-016-0134-5.  Google Scholar

[10]

L. Grüne and R. Guglielmi, Turnpike properties and strict dissipativity for discrete time linear quadratic optimal control problems, SIAM J. Control and Optim., 56 (2018), 1282–1302. doi: 10.1137/17M112350X.  Google Scholar

[11]

L. Grüne and M. A. Müller, On the relation between strict dissipativity and the turnpike property, Syst. Contr. Lett., 90, (2016), 45–53. doi: 10.1016/j.sysconle.2016.01.003.  Google Scholar

[12]

L. Grüne and J. Pannek, Nonlinear Model Predictive Control. Theory and Algorithms, 2nd edition, Springer-Verlag, London, 2017. doi: 10.1007/978-3-319-46024-6.  Google Scholar

[13]

M. Gugat, E. Trélat and E. Zuazua, Optimal Neumann control for the 1D wave equation: finite horizon, infinite horizon, boundary tracking terms and the turnpike property, Syst. Control Lett., 90 (2016), 61–70. doi: 10.1016/j.sysconle.2016.02.001.  Google Scholar

[14]

D. Hinrichsen and A. J. Pritchard, Mathematical Systems Theory I, Texts in Applied Mathematics, 48, Springer, Heidelberg, 2010.  Google Scholar

[15]

R. A. Horn and C. R. Johnson, Topics in Matrix Analysis, Cambridge University Press, 1994.  Google Scholar

[16]

A. Ibañez, Optimal control of the Lotka-Volterra system: turnpike property and numerical simulations, J. Biol. Dyn., 11 (2017), 25–41. doi: 10.1080/17513758.2016.1226435.  Google Scholar

[17]

L. W. McKenzie, Optimal economic growth, turnpike theorems and comparative dynamics, in Handbook of Mathematical Economics, Vol. Ⅲ, Amsterdam, North-Holland, 1 (1986), 1281–1355.  Google Scholar

[18]

P. Moylan, Dissipative Systems and Stability, 2014. Google Scholar

[19]

A. Porretta and E. Zuazua, Long time versus steady state optimal control, SIAM J. Control Optim., 51 (2013), 4242–4273. doi: 10.1137/130907239.  Google Scholar

[20]

J. B. Rawlings and R. Amrit, Optimizing process economic performance using model predictive control, in Nonlinear Model Predictive Control, (eds L. Magni and D. M. Raimondo and F. Allgöwer), Lecture Notes in Control and Information Science, 384, Springer-Verlag, (2009), 119–138. doi: 10.1007/978-3-642-01094-1_10.  Google Scholar

[21]

N. Sakamoto, D. Pighin and E. Zuazua, The turnpike property in nonlinear optimal control - A geometric approach, 2019 IEEE 58th Conference on Decision and Control (CDC), Nice, France, (2019), 2422–2427. doi: 10.1109/CDC40024.2019.9028863.  Google Scholar

[22]

E. D. Sontag, Mathematical Control Theory, 2nd edition, Springer Verlag, New York, 1998. doi: 10.1007/978-1-4612-0577-7.  Google Scholar

[23]

E. Trélat and E. Zuazua, The turnpike property in finite-dimensional nonlinear optimal control, J. Differ. Equ., 258 (2015), 81–114. doi: 10.1016/j.jde.2014.09.005.  Google Scholar

[24]

E. Trélat and C. Zhang, Integral and measure-turnpike property for infinite dimensional optimal control problems, Math. Control Signals Systems, 30 (2018), Art. 3, 34 pp. doi: 10.1007/s00498-018-0209-1.  Google Scholar

[25]

J. von Neumann, A model of general economic equilibrium, The Review of Economic Studies, 13 (1945), 1–9. doi: 10.2307/2296111.  Google Scholar

[26]

J. C. Willems, Dissipative dynamical systems. Ⅰ. General theory, Arch. Rational Mech. Anal., 45 (1972), 321–351. doi: 10.1007/BF00276493.  Google Scholar

[27]

J. C. Willems, Dissipative dynamical systems. Ⅱ. Linear systems with quadratic supply rates, Arch. Rational Mech. Anal., 45 (1972), 352–393. doi: 10.1007/BF00276494.  Google Scholar

[28]

J. C. Willems, Least squares stationary optimal control and the algebraic Riccati equation, IEEE Trans. Autom. Control, 16 (1971), 621–634. doi: 10.1109/tac.1971.1099831.  Google Scholar

[29]

A. J. Zaslavski, Turnpike Properties in the Calculus of Variations and Optimal Control, Springer, New York, 2006.  Google Scholar

[30]

A. J. Zaslavski, Turnpike Phenomenon and Infinite Horizon Optimal Control, Springer International, 2014. doi: 10.1007/978-3-319-08828-0.  Google Scholar

Figure 1.  Schematic sketch of Theorem 8.1
Figure 2.  Schematic sketch of Theorem 8.4
[1]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, 2013, 2013 (special) : 437-446. doi: 10.3934/proc.2013.2013.437

[2]

Paula A. González-Parra, Sunmi Lee, Leticia Velázquez, Carlos Castillo-Chavez. A note on the use of optimal control on a discrete time model of influenza dynamics. Mathematical Biosciences & Engineering, 2011, 8 (1) : 183-197. doi: 10.3934/mbe.2011.8.183

[3]

Luke Finlay, Vladimir Gaitsgory, Ivan Lebedev. Linear programming solutions of periodic optimization problems: approximation of the optimal control. Journal of Industrial & Management Optimization, 2007, 3 (2) : 399-413. doi: 10.3934/jimo.2007.3.399

[4]

Guillermo Reyes, Juan-Luis Vázquez. Long time behavior for the inhomogeneous PME in a medium with slowly decaying density. Communications on Pure & Applied Analysis, 2009, 8 (2) : 493-508. doi: 10.3934/cpaa.2009.8.493

[5]

Shanjian Tang, Fu Zhang. Path-dependent optimal stochastic control and viscosity solution of associated Bellman equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5521-5553. doi: 10.3934/dcds.2015.35.5521

[6]

Tao Wu, Yu Lei, Jiao Shi, Maoguo Gong. An evolutionary multiobjective method for low-rank and sparse matrix decomposition. Big Data & Information Analytics, 2017, 2 (1) : 23-37. doi: 10.3934/bdia.2017006

[7]

Jean-François Biasse. Improvements in the computation of ideal class groups of imaginary quadratic number fields. Advances in Mathematics of Communications, 2010, 4 (2) : 141-154. doi: 10.3934/amc.2010.4.141

[8]

Marcelo Messias. Periodic perturbation of quadratic systems with two infinite heteroclinic cycles. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1881-1899. doi: 10.3934/dcds.2012.32.1881

[9]

Yves Dumont, Frederic Chiroleu. Vector control for the Chikungunya disease. Mathematical Biosciences & Engineering, 2010, 7 (2) : 313-345. doi: 10.3934/mbe.2010.7.313

[10]

Y. Latushkin, B. Layton. The optimal gap condition for invariant manifolds. Discrete & Continuous Dynamical Systems - A, 1999, 5 (2) : 233-268. doi: 10.3934/dcds.1999.5.233

[11]

Charles Fulton, David Pearson, Steven Pruess. Characterization of the spectral density function for a one-sided tridiagonal Jacobi matrix operator. Conference Publications, 2013, 2013 (special) : 247-257. doi: 10.3934/proc.2013.2013.247

[12]

Guillaume Bal, Wenjia Jing. Homogenization and corrector theory for linear transport in random media. Discrete & Continuous Dynamical Systems - A, 2010, 28 (4) : 1311-1343. doi: 10.3934/dcds.2010.28.1311

[13]

Martin Bohner, Sabrina Streipert. Optimal harvesting policy for the Beverton--Holt model. Mathematical Biosciences & Engineering, 2016, 13 (4) : 673-695. doi: 10.3934/mbe.2016014

[14]

Xingchun Wang, Yongjin Wang. Variance-optimal hedging for target volatility options. Journal of Industrial & Management Optimization, 2014, 10 (1) : 207-218. doi: 10.3934/jimo.2014.10.207

[15]

J. Frédéric Bonnans, Justina Gianatti, Francisco J. Silva. On the convergence of the Sakawa-Shindo algorithm in stochastic control. Mathematical Control & Related Fields, 2016, 6 (3) : 391-406. doi: 10.3934/mcrf.2016008

[16]

Alberto Bressan, Ke Han, Franco Rampazzo. On the control of non holonomic systems by active constraints. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3329-3353. doi: 10.3934/dcds.2013.33.3329

[17]

Cécile Carrère, Grégoire Nadin. Influence of mutations in phenotypically-structured populations in time periodic environment. Discrete & Continuous Dynamical Systems - B, 2020, 25 (9) : 3609-3630. doi: 10.3934/dcdsb.2020075

[18]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[19]

Kin Ming Hui, Soojung Kim. Asymptotic large time behavior of singular solutions of the fast diffusion equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5943-5977. doi: 10.3934/dcds.2017258

[20]

Alexander A. Davydov, Massimo Giulietti, Stefano Marcugini, Fernanda Pambianco. Linear nonbinary covering codes and saturating sets in projective spaces. Advances in Mathematics of Communications, 2011, 5 (1) : 119-147. doi: 10.3934/amc.2011.5.119

2019 Impact Factor: 0.857

Metrics

  • PDF downloads (136)
  • HTML views (266)
  • Cited by (0)

Other articles
by authors

[Back to Top]